Skip to content
Includes Expert Content
Odd stains in bra
avatar
Garbs006 posted:
I was doing laundry the other day and doticed some odd stains in my bra. There seem to be stains in all my bras where my nipples are. I am a healthy 29 year old, I have not had any children. Does anyone know what might cause this or if there is something I can do to prevent this?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Garbs: Sometimes women will notice discharge from one or both nipples. This prompts concern, especially if she has not recently breast fed. Generally we tell women that bilateral, white or clear discharge , which is only present with nipple stimulation, is likely to be "normal." Being on oral contraceptives can sometimes enhance normal breast discharge. Certain psychiatric medications—especially the antipsychotics —can initiate nipple discharge. Bilateral, spontaneous secretions can be prompted by a pituitary problem, or hypothyroidism. Both low thyroid and elevated prolactin (from the pituitary gland) can be checked for using simple blood tests

The most concerning nipple discharges are those which are red/bloody, unilateral, and coming from just one or two ducts. If you were my patient I would do a careful breast exam. If there was any nipple discharge I would check a sample of the discharges for non-visible blood (using the fecal blood card). It's to be safe rather than sorry. So get it checked out even though you may be told it is OK.

Yours,
Jane
 
avatar
Garbs006 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you so much!
 
avatar
ahcartist replied to Garbs006's response:
I have had similar stains. They are not secretions like you'd think... no liquid or drips, but it for the last two years has left dark gray circles (stains) where my ariola (spelling?) is. I have recently been to the Mayo clinic and showed all the specialists there. They had no idea, but assumed it to be a sebaceous secretion. I am having neurological problems, and they found my iron was low. I started taking iron supplements for the past month, and my stains are now gone (my new bras from Christmas are clean). I have heard that people who have mineral imbalances can leach minerals. For example, you can have low calcium, but deposits can show up in nails and teeth. I wonder if my body was leaching something. ...I use a cast iron skillet... I wonder if the iron from that skillet is not bio available??? Thoughts??
 
avatar
ahcartist replied to ahcartist's response:
by the way, It started at 28, I am now 30. (Similar in age to "Garbs")
 
avatar
acheaney replied to ahcartist's response:
Hey! I have had the same thing for about 2 years. I went to the Mayo clinic for neurological symptoms and showed them my grayed bras that were just gray on the areolas. None of the doctors knew what it was, even the gyno. Then, when I was researching hemohydrosis (sp?)(Jesus' sweating blood) I stumbled upon chromhidrosis, and it seemed like exactly what I was experiencing. It is important to note the following: I had been employed in a job where I used a lot of spray paint (still had a face mask, health department approved) ...As soon as I quit that job, about 2 months later, the gray bras ended. it eventually washed out. I only rarely see it now when I work out hard, and it's a lot lighter almost yellowy fog instead of gray fog around the areolas. They say that this condition is caused for fungal, bacterial, or chemicals that the blood is trying to sweat out! Thank God by body was able to remove whatever it was. BTW, my neurological issues have no been resolved despite extensive testing, but they did find possible small fiber neuropathy.


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.